Menu

Think Opiate Withdrawal Symptoms are Just for Addicts? Think Again

When you think of someone going through opiate withdrawal, do you picture a drug addict writhing in agony in bed? If their regular usage is high, you're probably right. That person will be in misery, struck with nausea, chills, abdominal distress and psychological issues for several days, possibly weeks.

But did you know that someone who has been taking a prescription opiate exactly as recommended can also experience withdrawal? According to WebMD (webmd.com), a patient taking his prescriptions per his doctor's orders can become physically dependent on them in as little as two weeks.

We're not talking about someone who is addicted to pills. We're talking about the average Joe who fills his prescriptions when he's supposed to, takes them the way his doctor told him to and lives a productive, normal life.

Who Uses Prescription Opiates?

The Substance Abuse and Mental Health Services Administration (samhsa.gov) concluded from its 2015 survey that 97.5 million Americans use prescription painkillers. Of these, 12.5 million were found to be misusing them. As an aside, "misuse" is defined by the SAMHSA as using painkillers in a way not prescribed by a doctor.

This leaves approximately 75 million people who are using opiates like Percocet, Vicodin, Lortab and Lorcet the way their doctors are telling them to. Some are using them short-term while they recover from injuries or operations, while others are using them long-term for chronic issues like back pain, arthritis, migraines and joint pain.

So, what happens when one of these people decides to skip their dose of opiates for the day? What if they leave home for the weekend and forget to take their prescriptions with them? They aren't going to suffer any ill effects because they aren't abusing their medications, right?

Wrong.

Withdrawal Symptoms for the Opiate Patient

According to Dr. Pam Squire, an Assistant Clinical Professor at the University of British Columbia, the first withdrawal symptom is the most confusing one: pain. Since pain is the reason people are on pain relievers in the first place, a fresh occurrence of pain can easily be a sign that the opiate has simply worn off. Or it could be a sign that your body is craving the drug. The only way to tell the difference is by giving it time. If it's a sign of withdrawal, your pain will flare for the first week, then dampen down. If it isn't, your pain won't recede at all.

Your next symptoms will be so odd you'll think you're coming down with a cold. According to Healthline (healthline.com), you'll begin to yawn copiously. Your eyes will water, your nose will run and you'll experience body aches and pains. It's also common to experience chills, sweating, goose bumps and hot flashes. Also perfectly common are feeling weak, experiencing restlessness and having nausea. You may be irritable and anxious.

How do you know this is really withdrawal and not some random bug going around? The easiest way to tell is by taking a dose of your medicine. If your symptoms are suddenly alleviated within an hour or two, then it's time to face it: you've just experienced mild opiate withdrawal.

What You Should Do

Being physically dependent on your medication is an extremely common side effect of being on opiates for any length of time. If you haven't been abusing your medication, then you've got nothing to be ashamed of.

Don't suddenly stop taking your medication! If you want to stop taking opiates for pain relief, talk to your doctor about tapering off your medicine until you can safely stop taking it altogether. Together, you can create a plan that works for your personal needs.

Finding out you're experiencing opiate withdrawal can feel like falling out of bed. It's a shock. Withdrawal sounds like such an ugly word, but it can hit a lot closer to home than you may have realized. It's the unfortunate but almost inevitable result of taking opiates. However, if you're doing what you're supposed to be doing, you have nothing to worry about. When it's time to stop taking your medication, you and your doctor can take care of that together.